Topical ophthalmic medications have the potential to cause significant systemic side effects and to seriously interact with oral medications, according to an editorial in the 6 October issue of the Medical Journal of Australia.
Associate Professor Ivan Goldberg, from the Sydney Eye Hospital, and his co-authors said many Australians are prescribed topical ophthalmic agents for chronic conditions such as glaucoma, ocular inflammation, infection and allergy.
While the overall safety of these agents is recognised, there is a potential for serious side effects in a small proportion of people. As well as their own direct effects, topical agents may have significant additive or interactive affects with systemic medications.
In many cases, these effects go unreported by the patient or are misdiagnosed.
“Topical steroid drops are key to the management of ocular allergy and inflammatory disease. While they are well tolerated systemically, their ocular side effects are potentially blinding: potentiation of infection, cataract and glaucoma. Commonly perceived as a ‘safe’ alternative, fluorometholone has been associated with all these ocular side effects, albeit less frequently,” say the authors.
Although topical chloramphenicol is commonly prescribed to treat infective conjunctivitis and is used perioperatively with ocular surgery, its potential to induce life-threatening aplastic anaemia remains controversial. Concern about this risk has been enough to marginalise its use in the United States, according to the authors.
In view of recent legislative changes allowing practitioners who are not medically trained to prescribe topical ophthalmic medications, it is timely to remind all health care practitioners of the potential hazards of these medications, say the authors.
“There is a need for improved prescribing practices in both the ophthalmic and general medical communities, with increased awareness of the full range of therapeutic agents being taken by the patient.”
A separate article in the same issue of the Medical Journal of Australia discusses the case of a man in his 70s with melancholic depression induced by ??-blocker antiglaucoma agents.
Professor Isaac Schweitzer, from the University of Melbourne’s Department of Psychiatry, and his co-authors say that depressive side effects of antiglaucoma agents may be overlooked in older patients because depression is often dismissed as a normal reaction to ageing, loss or chronic illness.
The article emphasises that even a drug that is administered topically, such as antiglaucoma eye drops, is absorbed systemically and could potentially cause adverse affects elsewhere, including centrally.
Prof Schweitzer says that, as there are alternative antiglaucoma medications, it is prudent not to prescribe ??-blockers for patients who have a history of depressive illness.
“If depression develops after the commencement of a ??-blocker antiglaucoma agent, an alternative medication should be substituted if possible,” he says.
Medical Journal of Australia